Medical Q&As

Ibuprofen - side effects?

My sister has been using a product containing ibuprofen for headaches and period pain for over a year. However, in the last few weeks, she's bruising very easily and yesterday she nicked her leg while shaving and it took a while for the tiny nick to stop bleeding. Could this be related to the painkillers or is it just a coincidence? She's not on any other medication and isn't allergic to any medications.

It would be appropriate for your sister to attend her GP and have a blood test performed in order to check her platelet levels. I suggest this because of the bruising and the fact that the little nick on her leg bled for a long time. Thrombocytopaenia (low platelet count) is a very rare side effect with ibuprofen but I am cautious about jumping to the conclusion that the drug is responsible for the bruising. It would be reasonable to stop taking the drug and avoid any anti-inflammatory medication until the situation has been medically assessed. As you have indicated in your question the association between the bruising and taking ibuprofen could be entirely coincidental. However, your sister should have her blood tested.